North Carolina, 2008

Rip Current in North Carolina, August 18, 2008

August 18, 2008 · NWS ILM · 1 event in 1 county or zone

Ocean swells from Tropical Storm Fay combined with easterly winds produced strong rip currents with multiple rescues at Wrightsville Beach.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Ocean swells from Tropical Storm Fay combined with easterly winds produced strong rip currents with multiple rescues at Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 8:25 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 8:25 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
925 AM EDT MON AUG 18 2008

.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN TO THE SOUTH FOR MOST OF THE WEEK.
TROPICAL STORM FAY MAY AFFECT THE REGION LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM MONDAY...WATER VAPOR IMAGERY SHOWING A LARGE SWATH OF DRY
MID LEVEL AIR MOVING IN FROM THE WEST. THE GFS HAS NOT INITIALIZED
THIS AREA WELL...HOLDING IT MORE TO THE WEST. THEREFOR THE GFS SEEMS
TO BE SLIGHTLY OVERDONE ON THE COVERAGE OF SHOWERS AND THUNDERSTORMS
TODAY. WILL SCALE BACK THE POPS SLIGHTLY FOR ALL AREAS. TEMPERATURE
TRENDS LOOK GOOD. NO OTHER CHANGES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...DRY HIGH PRESSURE WILL TRY AND BUILD INTO THE
REGION FROM THE N BUT WILL HAVE TO BATTLE TROPICAL MOISTURE BEING
PUSHED N BY TROPICAL STORM FAY. MOST OF THE GLOBAL MODELS CONTINUE
TO BRING FAY INTO SOME PORTION OF FL BUT FROM THERE THE FORECAST
BECOMES PROBLEMATIC. GFS/ECMWF/NAM TAKE THE STORM INTO SRN FL
EMERGE IT OFF THE E COAST OF FL BEFORE MOVING IT BACK INLAND ALONG
THE FL/GA COAST. THE NHC TRACK CLOSELY RESEMBLES THE CMC TRACK
AND IS NEAR THE CONSENSUS OF THE GUIDANCE. FORECAST WAS CREATED
WITH THE NHC TRACK IN MIND...BUT MAY REQUIRE SUBSTANTIAL CHANGES
BETWEEN NOW AND TUE/WED. ONE THING THAT DOES SEEM APPARENT IN ALL
THE GUIDANCE IS THAT THE 5H RIDGE BUILDING FROM THE N WILL
EVENTUALLY WIN OUT...KEEPING THE STORM S OF THE AREA.

MORE LOCALLY HAVE INTRODUCED A SLIGHT CHC POP ALONG THE COAST TUE
AS REMAINS OF BOUNDARY WILL BE IN THE AREA AND THE FIRST OF THE
DEEPER MOISTURE ASSOCIATED WITH FAY SHOULD BE STARTING TO SPREAD
INTO THE AREA. IF STORMS DEVELOP THEY WILL DO SO OVER LAND AND
MOVE INLAND...BUT MAY HAVE TROUBLE MOVING MUCH BEYOND THE COAST.

BETTER PRECIP CHANCES ON WED AS MORE MOISTURE SPREAD OVER THE AREA
WITH SOME LOW LEVEL DIRECTIONAL AND SPEED CONVERGENCE PRESENT. HELD
ONTO 40 POPS FOR NOW BUT DEPENDING ON WHAT TRACK FAY TAKES POPS
MAY NEED TO BE INCREASED SUBSTANTIALLY. IF THE LATEST GFS/ECMWF
VERIFY THERE WILL BE MORE MOISTURE AND STRONGER CONVERGENCE IN THE
AREA.

HIGHS ON TUE WILL BE NEAR CLIMO...OUTSIDE OF ANY CONVECTION WITH
LOWS TUE NIGHT NEAR TO SLIGHTLY ABOVE CLIMO. INCREASED CLOUD COVER
AND MORE PRECIP COVERAGE WILL RESULT IN TEMPS 5 DEGREES...AND
POSSIBLY MORE...BELOW CLIMO WED AFTN THOUGH INCREASED CLOUD COVER
WILL KEEP OVERNIGHT LOWS ABOVE CLIMO.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...THOUGH FAY IS FORECAST TO BE EXITING THE AREA
FRI THERE CONTINUES TO BE UNSETTLING TRENDS IN MUCH OF THE GLOBAL
MODELS. LATEST GFS/ECMWF KEEP FAY ROAMING AROUND THE SE US INTO
NEXT WEEKEND...THE GFS IS ALMOST COMICAL FORECASTING 3
LANDFALLS...2 IN FL AND 1 IN AL/MS. BECAUSE SO MUCH UNCERTAINTY
EXISTS WITH RESPECT TO THE STORM HAVE DECIDED TO CONTINUE WITH
MID/HIGH CHC POPS THU AND FRI IN LINE WITH THE NHC FORECAST TRACK
FOR FAY. SAT AND BEYOND HAVE GONE WITH CLIMO CONDITIONS WITH BOTH
GFS/ECMWF BUILDING IN A 5H RIDGE WITH DRIER AIR SAT AND BEYOND.
HIGHS BELOW CLIMO THU/FRI WITH LOWS NEAR TO ABOVE. DRIER AIR AND
UPPER RIDGING SAT AND SUN SHOULD RESULT IN HIGHS NEAR CLIMO WITH
NEAR TO SLIGHTLY BELOW LOWS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
MVFR VISIBILITY RESTRICTIONS POSSIBLE UNTIL 13Z DUE TO LIGHT
FOG.  AFTER THAT VFR IS EXPECTED...ALTHOUGH THERE COULD BE SHORT
PERIODS OF MVFR CEILINGS AT CRE/MYR THROUGH 18Z AS THE SEA BREEZE
SETS UP. GUIDANCE INDICATING LESS OF A CHANCE FOR CONVECTION THIS
AFTERNOON...SO ATTM WILL ONLY ADVERTISE CB IN CLOUD GROUPS.  BEST
THREAT WOULD BE AT THE COASTAL TERMINALS....ALONG THE RESULTANT SEA
BREEZE.

FOG SEEMS LIKELY AGAIN EARLY TUESDAY MORNING GIVEN THE MOIST GROUND
CONDITIONS COMBINED WITH LIGHT WINDS/CLEAR SKIES.  BEST CHANCE FOR
IFR CONDITIONS WILL BE BETWEEN 09Z AND 12Z.

OUTLOOK THOUGH FRIDAY...ISOLATED AFTERNOON SHWR/TSTMS POSSIBLE
THROUGH TUESDAY. THE EARLIEST IMPACT THAT T.S. FAY WOULD HAVE ACROSS
THE TERMINALS WILL BE LATE WEDNESDAY INTO THURSDAY. EXPECT A GOOD
CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY. THE EFFECTS OF
FAY SHOULD DIMINISH FRIDAY WITH ISOLATED THUNDERSTORMS POSSIBLE.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM MONDAY...NO CHANGES TO THE COASTAL WATERS FORECAST THIS
MORNING.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...DISSIPATING FRONT IN THE VICINITY TUE WITH
LIGHT NE FLOW BECOMING E TO SE TUE AFTN AS BOUNDARY MOVES
INLAND/DISSIPATES AND TROPICAL STORM FAY BEGINS AFFECTING THE
AREA. FAY WILL STILL BE HUNDREDS OF MILES AWAY BUT WILL INFLUENCE
THE SFC PRESSURE PATTERN...RESULTING IN A SLOW INCREASE IN ONSHORE
FLOW THROUGH TUE/TUE NIGHT. TRACK OF FAY BECOMES MORE IMPORTANT
FOR WED WITH LATEST GFS/ECMWF BRINGING THE STORM CLOSER TO THE
WATERS THAN THE OFFICIAL FORECAST. FORTUNATELY NONE OF THE
GUIDANCE HAS FAY IMPACTING THE WATERS DIRECTLY...BUT A CLOSER
APPROACH WOULD...AT THE VERY LEAST...REQUIRE SCA HEADLINE WED
AFTN/EVE.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...THU/FRI CONTINUE TO HING ON THE TRACK OF FAY
AND HOW STRONG THE STORM IS. BECAUSE SO MUCH OF THU/FRI WATERS
FORECAST HINGES ON THE TRACK OF FAY HAVE DECIDED TO MAKE LITTLE IN
THE WAY OF CHANGES. DID INCREASE SPEEDS BY A FEW KT BOTH THU AND
FRI...BUT OVERALL CHANGES ARE MINIMAL WITH E TO SE FLOW THROUGH
THE PERIOD AND SEAS 3 TO 5 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...RAN/HEDEN
Hazardous weather outlook, Aug 18, 5:00 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
600 AM EDT MON AUG 18 2008

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-
046-191000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
600 AM EDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, New Hanover

When
August 18, 11:00 AM EST to 2:30 PM EST
Where
New Hanover forecast zone
Reported by
Fire Department/Rescue

Ocean Rescue at Wrightsville Beach reported 12 rip related rescues.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129945.